Washington, 2020Wildfire in Washington, September 1 to 8, 2020
September 1 to 8, 2020 · NWS OTX · 1 event in 1 county or zone
The Palmer Fire, 7 miles southwest of Oroville, started on August 18th. Shifting high winds created extreme fire behavior and accelerated rapid fire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Palmer Fire, 7 miles southwest of Oroville, started on August 18th. Shifting high winds created extreme fire behavior and accelerated rapid fire growth. Passing frontal boundaries assisted in strengthening winds with gusts to 48 mph. Prior to containment, many homes were threatened and Level 3 evacuation orders were issued for those in Loomis and Nighthawk. There is no known destruction of structures. The fire was contained by September 8th with a total 17,988 acres destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:47 PM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 31, 8:47 PM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
947 PM PDT Mon Aug 31 2020
.SYNOPSIS...
Dry and seasonably warm weather will return Tuesday and persist
through the week, but occasionally breezy conditions are
expected. Above normal temperatures will return next weekend.
&&
.DISCUSSION...
Updates were issued earlier to better resolved the decrease in
cloud cover this evening. Otherwise a northwest flow with no
significant features of note in it may allow passage of some
spotty mid and higher cloud from time to time overnight and
into tomorrow. /Pelatti
&&
.AVIATION...
06Z TAFS: VFR will remain prevalent for the next 24 hours as a
northwest flow void of significant disturbances streams over the
aviation area. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 85 55 88 53 88 / 0 0 0 0 0 0
Coeur d'Alene 51 84 54 86 51 87 / 0 0 0 0 0 0
Pullman 46 83 51 85 51 86 / 0 0 0 0 0 0
Lewiston 55 90 60 93 62 93 / 0 0 0 0 0 0
Colville 44 89 47 88 45 91 / 0 0 0 0 0 0
Sandpoint 46 82 50 83 48 84 / 0 0 0 0 0 0
Kellogg 53 81 59 82 56 84 / 0 0 0 0 0 0
Moses Lake 52 90 55 93 55 92 / 0 0 0 0 0 0
Wenatchee 61 91 65 90 62 92 / 0 0 0 0 0 0
Omak 55 92 57 90 57 92 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 31, 3:44 AM PST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PDT Mon Aug 31 2020
IDZ001>004-026-027-WAZ031>038-041>044-011145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
444 AM PDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Wildfire, Okanogan Valley
- When
- September 1, 12:00 AM PST to September 8, 11:59 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Palmer Wildfire grew and burned a total 17,988 acres of timber and brush. The cost of firefighting resources to contain the blaze was calculated at nine million dollars. No structures were lost, but the fire threatened many in the towns of Loomis and Nighthawk.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920819.